Mar-Apr '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

Infections Following Raptiva Lead to Hospitalization
from Sue M.

Hi Ed:  After reading the latest bits of mail, I thought that I can answer some questions. 

I developed Erythrodermic multiform psoriasis two weeks before Christmas.  Around Thanksgiving, I developed Bronchitis along with Asthma.  I immediately went to my Internist who advised me to take a Flu and Pneumonia shot.  I had stopped taking my Raptiva shot about four weeks before.  Where I got the pneumonia shot immediately responded with a very red raised lesion about the size of a silver dollar.  It was also scaly but not like the psoriasis.  Well things went from bad to worse. 

My whole body was soon covered with this red irritated-looking rash.  On December 14th I went back to my Internist desperate for help.  My  dermatologist was out of town and I was in need of assistance ASAP.  My body had turned a deep purple by this time, and I felt like I had second degree burns over 95% of my body.  My doctor finally found a derm who would treat me.  Thos derm told my doctor to give me some Methotrexate (MTX).  I left the office and went home, that night the pain got much worse and I went to the emergency room.  My doctor decided to admit me.  I spent two days in the hospital hooked up to an IV and I received two Methotrexate shots while I was there. 

The Dermatologist left directions for me to soak in a tub three times a day.  Well, they couldn't accommodate that, so I had to wrap up in wet bed sheets, I froze my butt off.  They let me go home after two days and I got to soak in my own tub in the comfort of my home.  I looked so bad that I think the nurses thought I had aids or something.  They came into the room with masks on and rubber gloves.

I am back on the Raptiva and taking a shot of MTX once a week.   I'm seeing the Derm that visited me in the hospital.  The skin is starting to look normal. 

Looking back on the situation, I can see that I was in a Catch 22.  I had the lung infection so I stopped the Raptiva, cold turkey.  They say that is a no, no.  And I got a flu and pneumonia shot at the same time.  That’s the first time I have ever had a flu shot.  I took the chance because of my lungs. 

My mom died of emphysema and I see myself headed down the same road.  Taking both of the drugs has made a world of difference.  I know that when I took the Raptiva for two years it kept my Psoriasis under control.  I know that we all have to make choices and I choose to take the biologic one.  I live in the DC area and we have great Doctors.

Just sharing.  -Sue M.

*****

Backstory (early correspondence from Sue M.):
Early Amevive Experiences
Trying Raptiva

Ed’s Response:  Thanks for the update, Sue.  Sorry it had to be so dramatic!  Good grief!  You have diligently kept us apprised of your experiences since you started Amevive in 2003.  Now, with this report, your experience has pretty much covered the gamut of what can go right AND go wrong with biologic medicine therapies.  We’ve all benefited from your courage and your commitment. 

I have mixed emotions.  I want you to have another year with clear skin and no adverse effects on Raptiva (or whatever) ... but I’m afraid you might not write to us if all your news is good!  DO write to us in any case.  Okay?  -Ed

This Month's Mail | Archives

www.flakehq.com